Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 1997 Mar;31(3):323-6.

Enoxaparin-associated dermal necrosis: a consequence of cross-reactivity with heparin-mediated antibodies.

Author information

  • 1Department of Pharmacy, Barnes-Jewish Hospital, St Louis, MO 63110, USA.

Abstract

OBJECTIVE:

To describe a patient with enoxaparin-induced dermal necrosis and to review previously reported cases of skin manifestations associated with low-molecular-weight heparins.

CASE SUMMARY:

A 43-year-old white woman with adult respiratory distress syndrome developed localized dermal necrosis and thrombocytopenia secondary to subcutaneous administration of unfractionated heparin. Upper extremity thrombi that had developed after administration of subcutaneous heparin at an outside hospital were treated with subcutaneous enoxaparin. Although platelet counts remained stable during enoxaparin therapy, dermal necrosis developed at the injection site. Parenteral anticoagulant therapy was discontinued and the necrotic lesions secondary to enoxaparin resolved with minimal local care.

DISCUSSION:

Numerous cases of dermal necrosis secondary to heparin administration have been reported while this reaction secondary to enoxaparin use has been reported only briefly. It has been postulated that dermal necrosis secondary to heparin is associated with heparin-induced thrombocytopenia and is a result of heparin-mediated thrombosis in the microvasculature. Antibodies to heparin have cross-reactivity with enoxaparin; therefore, dermal necrosis secondary to enoxaparin may occur by a similar mechanism.

CONCLUSIONS:

Although enoxaparin-associated dermal necrosis appears to be a rare occurrence, we advise against the use of enoxaparin or other low-molecular-weight heparins in patients with a previous history of heparin-associated thrombocytopenia or heparin-induced dermal necrosis.

PMID:
9066940
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk